Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 31, NWS Dodge City, KS

May 8, 20164 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2016, 8:03 PM CDT for 4 counties in Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2016, 8:03 PM CDT (01:03 UTC)
Expired
May 8, 2016, 8:20 PM CDT
In force
17 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:44 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2958 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS53 KDDC 090103
SVRDDC
KSC051-135-165-195-090145-
/O.NEW.KDDC.SV.W.0031.160509T0103Z-160509T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUSH COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 802 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
  MCCRACKEN...MOVING NORTHEAST AT 40 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MCCRACKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3866 9934 3852 9956 3863 9974 3883 9963
TIME...MOT...LOC 0102Z 217DEG 42KT 3864 9959 

HAIL...1.75IN
WIND...60MPH

$$

TURNER
2 follow-up statements
881 
WWUS53 KDDC 090116
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT SUN MAY 8 2016

KSC051-135-165-195-090145-
/O.CON.KDDC.SV.W.0031.000000T0000Z-160509T0145Z/
RUSH KS-TREGO KS-ELLIS KS-NESS KS-
816 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RUSH...SOUTHEASTERN TREGO...SOUTHWESTERN ELLIS AND
NORTHEASTERN NESS COUNTIES...

AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST OF
ANTONINO...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCCRACKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3866 9934 3852 9956 3863 9974 3883 9963
TIME...MOT...LOC 0116Z 217DEG 42KT 3877 9946 

HAIL...1.00IN
WIND...60MPH

$$

TURNER
044 
WWUS53 KDDC 090120
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT SUN MAY 8 2016

KSC051-135-165-195-090129-
/O.CAN.KDDC.SV.W.0031.000000T0000Z-160509T0145Z/
RUSH KS-TREGO KS-ELLIS KS-NESS KS-
820 PM CDT SUN MAY 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSH...
SOUTHEASTERN TREGO...SOUTHWESTERN ELLIS AND NORTHEASTERN NESS
COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THE WARNING IS CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3866 9934 3852 9956 3863 9974 3883 9963
TIME...MOT...LOC 0118Z 217DEG 42KT 3880 9943 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:19 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 8, 4:19 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
419 PM CDT SUN MAY 8 2016

.UPDATE...
Issued at 413 PM CDT Sun May 8 2016

Increased thunderstorm coverage through the evening. Scattered
supercells with very large hail and tornadoes are expected.
Tornado watch outlines areas where the instability/shear
combination most favors tornadic supercells. Threat will continue
through this evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 1230 PM CDT Sun May 8 2016

An active afternoon and evening on tap, with scattered severe
thunderstorms expected. Primary shortwave of interest was
approaching from NE New Mexico at midday, with surface pressures
just beginning to fall as surface cyclone develops near Clayton.
Still waiting for surface wind/pressure patterns to organize,
which will happen quickly early this afternoon. 12z NAM run seems
to have a good handle on the situation, with forcing for ascent
arriving 4-7 pm. NAM suggests a bimodal distribution of severe
impacts, with supercells developing across the SE counties 4-7 pm,
and also near the triple point across the northern zones. Mprning
WAA convection is clearing the CWA as of midday, but residual
outflow boundaries are present SE of Dodge City that will likely
augment tornadic potential with the expected supercells after 4pm.
Very large to giant hail is likely from the strongest supercells,
with tornadoes possible both across the SE zones, and near the
triple point. All convection should be winding down around 06z, as
shortwave departs and boundary layer stabilizes behind the
dryline. A large range in low temperatures Monday morning, from
near 40 in NW Hamilton county, to lower 60s at Kiowa in Barber
county.

Monday...Parent upper low drifts aimlessly across South Dakota and
Nebraska, with cyclonic flow persisting across Kansas. NAM
forecasts decent instability remaining in this regime on Monday,
with negative LIs and CAPE to 1000 J/kg. As such, after a dry
period Monday morning, some instability showers and storms are
expected to redevelop Monday afternoon, with an emphasis on the
northern zones. Severe threat on Monday will be well removed from
SW KS, across SE KS and E Oklahoma. Afternoon max temps on Monday
will range from lower 70s far NW to lower 80s far SE.

.LONG TERM...(Monday night through Sunday)
Issued at 205 PM CDT Sun May 8 2016

Tuesday...Noticeably warmer. Flat ridge axis passes SW KS Tuesday
morning, followed by SW prefrontal warming ahead of incoming
trough and associated cold front. Highs in the low to mid 80s.
Scattered showers and thunderstorms expected to favor the NW zones
Tuesday afternoon with modest instability ahead of the approaching
cold front.

Cold front has been consistently progged by all guidance to pass
SW KS Tuesday night with northerly winds. Any showers and
thunderstorms during this time period will favor the northern
zones closer to the greater lift.

Wednesday...Noticeably cooler. But with plenty of mid May sun, it
will be pleasant. Afternoon highs in the upper 60s and lower 70s.

Thursday and Friday...Warming trend under NW flow aloft. Included
a mention of showers and thunderstorms across the SE zones Friday
afternoon as both 12z GFS/ECMWF suggest.

Another cold front passage Friday night will usher in cooler
temperatures for Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1200 PM CDT Sun May 8 2016

Scattered TSRA will develop across SW KS this afternoon and
evening, as a strong shortwave arrives during peak heating.
As usual, convection will remain scattered in coverage, so
confidence on any direct impacts on any terminal is low.
Atmosphere will be most conducive to severe convection near P28
this afternoon, and near HYS this evening. Isolated storms may
also form near/east of DDC this afternoon/evening. The lowest
chance of convective aviation impacts is at GCK. Strongest storms
through this evening are expected to have a large hail/tornado
potential. All convection is expected to end by/after 06z Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  80  51  83 /  20  10  10  20
GCK  46  76  49  82 /  20  20  10  30
EHA  47  76  50  83 /  10  20  10  20
LBL  46  80  49  86 /  10  10  10  20
HYS  54  77  54  79 /  50  20  20  40
P28  59  83  54  87 /  50  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 8, 4:39 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT SUN MAY 8 2016

KSZ030-031-043>046-061>066-074>081-084>090-091015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
439 AM CDT SUN MAY 8 2016 /339 AM MDT SUN MAY 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL PUSH A DRYLINE INTO
SOUTHWEST KANSAS THIS AFTERNOON. SEVERE THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF THE DRYLINE BY MID AFTERNOON AND INTO THE
EVENING. THE BEST CHANCES FOR VERY LARGE HAIL UP TO BASEBALL SIZE
OR LARGER, DAMAGING WINDS, AND ISOLATED STRONG TORNADOES, WILL BE
FROM JUST EAST AND NORTHEAST OF DODGE CITY AND INTO MUCH OF SOUTH
CENTRAL KANSAS. MOST OF THE SEVERE STORMS WILL BE ENDING BY AROUND
MIDNIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...SMALL CHANCES OF THUNDERSTORMS WILL BE ACROSS
SOUTHWESTERN KANSAS ON MONDAY, THEN AGAIN ON WEDNESDAY WITH A COLD
FRONT. MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT INTO
FRIDAY WITH ANOTHER COLD FRONT. SEVERE THUNDERSTORMS ARE NOT
LIKELY.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT MAINLY
EAST OF A LINE FROM DIGHTON TO NEAR DODGE CITY TO ASHLAND.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Local storm report, May 8, 6:15 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TORNADO          5 SSW TREGO CENTER      38.81N 99.94W
05/08/2016                   TREGO              KS   STORM CHASER

            TORNADO LASTED ABOUT 5 MINUTES.

&&

07
Local storm report, May 8, 6:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             3 NW BISON              38.55N 99.24W
05/08/2016  M1.25 INCH       RUSH               KS   TRAINED SPOTTER

&&

07
Local storm report, May 8, 6:49 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SUN MAY 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             DILLWYN                 37.97N 98.87W
05/08/2016  E0.75 INCH       STAFFORD           KS   LAW ENFORCEMENT

&&

RB
Local storm report, May 8, 7:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT SUN MAY 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TORNADO          9 NW EMMERAM            39.06N 99.24W
05/08/2016                   ELLIS              KS   STORM CHASER

&&

RB
Local storm report, May 8, 7:22 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 N YOCEMENTO           38.94N 99.42W
05/08/2016  M1.75 INCH       ELLIS              KS   STORM CHASER

&&

07
Local storm report, May 8, 7:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          14 NW HAYS              39.02N 99.50W
05/08/2016                   ELLIS              KS   STORM CHASER

            BRIEF TORNADO.

&&

07

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:06 PM CDTSevere Thunderstorm WarningDDCEllis, Trego19 min
May 8, 7:39 PM CDTSevere Thunderstorm WarningDDCEllis51 min
May 8, 7:52 PM CDTSevere Thunderstorm WarningDDCBarber53 min
May 8, 7:55 PM CDTFlash Flood WarningDDCEllis, Rush7 hr
May 8, 8:20 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford55 min
May 8, 8:51 PM CDTSpecial Weather StatementDDCNess39 min
May 8, 8:56 PM CDTSevere Thunderstorm WarningDDCNess, Trego64 min
May 8, 9:33 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego57 min
May 8, 9:44 PM CDTTornado WarningDDCEllis, Ness, Rush26 min
May 8, 10:25 PM CDTSevere Thunderstorm WarningDDCEllis35 min
May 8, 10:44 PM CDTSevere Thunderstorm WarningDDCTrego46 min
May 8, 11:23 PM CDTSpecial Weather StatementDDCEllis52 min
May 8, 11:37 PM CDTSevere Thunderstorm WarningDDCEllis23 min
May 8, 11:51 PM CDTSevere Thunderstorm WarningDDCEllis39 min
May 9, 12:36 AM CDTSpecial Weather StatementDDCEllis24 min
May 9, 1:43 AM CDTSevere Thunderstorm WarningDDCTrego47 min
May 9, 2:02 PM CDTSpecial Weather StatementDDCMorton43 min
May 9, 2:18 PM CDTSpecial Weather StatementDDCBarber57 min
May 9, 2:21 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt54 min
May 9, 2:49 PM CDTSevere Thunderstorm WarningDDCBarber56 min
May 9, 3:15 PM CDTSevere Thunderstorm WarningDDCBarber45 min
May 9, 3:40 PM CDTSevere Thunderstorm WarningDDCBarber55 min
May 9, 4:52 PM CDTSpecial Weather StatementDDCGray38 min
May 9, 5:11 PM CDTSpecial Weather StatementDDCFord49 min
May 9, 6:41 PM CDTSpecial Weather StatementDDCRush49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.